Alert archive / Michigan / Special Weather Statements in 2021
Special Weather Statement, NWS Gaylord, MI
NWS Gaylord, MI issued this special weather statement at Aug 24, 2021, 3:30 PM EDT for Manistee County, Michigan. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2021, 3:30 PM EDT (19:30 UTC)
- Expired
- Aug 24, 2021, 4:15 PM EDT
- In force
- 45 min
- Issued by
- NWS Gaylord, MI
- Hail
- 0.25 in
- Wind
- 40
County Manistee County, MI
The radar
The NCL Michigan radar (KAPX), 143 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 58 J/kg
- Mixed-layer CIN
- -344 J/kg
- Mixed-layer LCL
- 1387 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
948
WWUS83 KAPX 241930
SPSAPX
Special Weather Statement
National Weather Service Gaylord MI
330 PM EDT Tue Aug 24 2021
MIZ031-242015-
Manistee MI-
330 PM EDT Tue Aug 24 2021
...A strong thunderstorm will impact portions of western Manistee
County through 415 PM EDT...
At 329 PM EDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Ludington State Park, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Manistee and Orchard Beach State Park around 355 PM EDT.
Parkdale around 400 PM EDT.
Onekama and Pierport around 410 PM EDT.
Bear Lake and Wildwood around 415 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4424 8635 4425 8634 4427 8638 4435 8632
4441 8631 4446 8616 4417 8606 4418 8638
TIME...MOT...LOC 1929Z 248DEG 28KT 4422 8661
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
$$
JZWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this special weather statement went out at Aug 24, 2:22 PM EDT, 1 hour 8 minutes earlier.
Area forecast discussion, Aug 24, 2:22 PM EDT, 1 hour 8 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 222 PM EDT Tue Aug 24 2021 .NEAR TERM...(Through Tonight) Issued at 218 PM EDT Tue Aug 24 2021 ...Warm, Humid, with increasing Shower/Storm Chances Tonight... High impact weather potential: Minimal. May see a few thunderstorms tonight...bringing typical thunderstorm impacts...brief periods of heavy rain and locally gusty winds. Pattern synopsis and forecast: Sub-tropical heat dome under broad upper level ridging expanding north into the northern Great Lakes early this afternoon...as evident by temperatures surging into the 80s and dewpoints mostly in the 60s. Surface features a bit more convoluted, with weak and quasi- stationary trough running east to west across the Straits back into northern Wisconsin...extending further west to weak low pressure into the northern Plains. Deep layer moisture advection occurring out ahead of this low into the western Great Lakes...with sharp theta-e gradient bowing northeast into our area. Mature MCS that fired along this moisture gradient/attendant instability axis continues to decay as it races east/southeast into eastern Wisconsin/western Lake Michigan. Could be a rather interesting night setting up as maturing southwest flow kicks overhead moisture advection into overdrive...with precipitable water values easily exceeding an inch and a half. Surface trough mentioned above settles right across the area, and when coupled with passing subtle shortwaves and northeast arching plume of better instability...sets the stage for increasing shower and thunderstorm chances. Primary forecast concerns/challenges: Main focus and shower and thunderstorm potential and well as thunderstorm intensity. Details: Complicated forecast tonight with really no strong large scale forcing mechanisms to drive shower and thunderstorm development. However, atmosphere will be a ripe one given earlier talked about moisture availability. Initially, expect upstream convective complex to complete its decay...although before doing so may spread a few lighter showers into western areas later this afternoon. As we head through this evening would expect additional convection to fire upstream, and perhaps across northern Lake Michigan into eastern upper Michigan...with these storms propagating east/southeast across the area. Uncertainty is definitely high, both with regards to overall coverage and organization of these showers and storms. Currently not expecting any widespread severe threat giving elevated nature of instability. However, cannot completely rule out some isolated severe wind gusts and small hail given modest effective shear values near/exceeding 30 knots. In addition, given rapid increase in moisture, storms should be efficient rain makers...with any training of cells easily capable of producing localized rain amounts in excess of an inch. Definitely a mild night, with lows only falling into the 60s. && .SHORT TERM...(Wednesday through Thursday) Issued at 307 AM EDT Tue Aug 24 2021 ...A few showers and storms possible Wednesday... High Impact Weather Potential: Low for now Pattern Synopsis: A low-amplitude shortwave/jet max will slide across the northern Great Lakes through the middle of the week while as upper-level ridging moves into the northern Great Plains in behind. Divergence aloft provided by this wave will support a surface cyclone that will trek eastward across Ontario and into Quebec on Thursday. High pressure will then build across south-central Canada with favorable subsidence over the region. An attendant cold front is expected to pass through northern Michigan Wednesday evening. Forecast/Details: Activity prior to the start of the period will play a key role in Wednesday's weather, contributing to a fair amount of forecast uncertainty regarding shower/storm potential. Current expectation is that convection towards the end of the near term will rob northern Michigan of favorable low-level moisture. Should this occur, the potential for additional showers/storms across northern Michigan Wednesday afternoon and evening would be inhibited. Some moisture recovery would be expected through the afternoon, however. Despite the synoptic front moving through the area in the evening, a significant westerly component in the near-surface flow ahead of the front will create less-than-ideal low-level convergence to help spark CI. The best chance for showers/storms on Wednesday will lie across eastern upper and NE lower Michigan as the front slides across the CWA. Eastern upper will lie closer to the shortwave moving through while NE lower will be the mostly likely to see instability near 1,000 MLCAPE materialize before the frontal passage, providing a favorable thermodynamic environment for any convection that initiates despite being far removed from the best shear/upper-level forcing. With weak ridging moving in behind, precip chances will remain low on Thursday. Highs in the mid to upper 80s are anticipated on Wednesday before cooling a few degrees on Thursday. .LONG TERM...(Thursday night through Monday) Issued at 307 AM EDT Tue Aug 24 2021 High Impact Weather Potential: Low for now Weak upper-level ridging will pivot overhead late this workweek as the pattern becomes increasingly amplified through the weekend. Long range model guidance depicts a seasonably strong trough working into the Great Lakes in the Sunday/Monday timeframe. There will be multiple chances for showers and storms during the long term as southerly low-level flow advects warm, moist air northward into the Great Lakes, keeping favorable moisture in place to support a more active period of weather. Details will become more clear as the week progresses. Otherwise, highs in the low to mid 80s are expected during the upcoming weekend. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 218 PM EDT Tue Aug 24 2021 Much uncertainty with regards to shower and thunderstorm potential into Wednesday morning. Potentially is definitely there for showers and thunderstorms to rotate east across the region at anytime tonight into Wednesday morning. Any storms will be capable of producing brief visibility restrictions in heavy rain and some locally gusty winds. Future amendments expected as convective trends become established. Otherwise, VFR conditions will continue. No significant wind issues outside thunderstorms. && .MARINE... Issued at 218 PM EDT Tue Aug 24 2021 Relatively weak pressure gradient and stable over-water conditions should allow for winds/waves to remain below small craft advisory criteria for the foreseeable future. However, scattered showers and thunderstorms are expected at various times through the rest of the week. Any stronger thunderstorms will be capable of producing brief periods of gusty winds. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && UPDATE...MB NEAR TERM...MB SHORT TERM...DJC LONG TERM...DJC AVIATION...MB MARINE...MB
Hazardous weather outlook, Aug 24, 9:37 AM EDT, 5 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 937 AM EDT Tue Aug 24 2021 MIZ016>018-020>036-041-042-086>088-095>099-251200- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 937 AM EDT Tue Aug 24 2021 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Through tonight. There is a chance of thunderstorms across far northwest lower Michigan later this afternoon, with the threat for thunderstorms spreading across the remainder of the area tonight. Severe weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Varying chances of thunderstorms throughout the period from Wednesday through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-251200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 937 AM EDT Tue Aug 24 2021 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Through tonight. There is a chance of thunderstorms later this afternoon across northern Lake Michigan, with thunderstorm chances spreading east across the remainder of our nearshore waters tonight. While storms are expected to remain below severe limits, any storms will be capable of producing erratic gusty winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Varying chances of thunderstorms throughout the period from Wednesday through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord.
In the hours before
Special weather statement, Aug 24, 3:30 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Gaylord MI
330 PM EDT Tue Aug 24 2021
MIZ031-242015-
Manistee MI-
330 PM EDT Tue Aug 24 2021
...A strong thunderstorm will impact portions of western Manistee
County through 415 PM EDT...
At 329 PM EDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Ludington State Park, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Manistee and Orchard Beach State Park around 355 PM EDT.
Parkdale around 400 PM EDT.
Onekama and Pierport around 410 PM EDT.
Bear Lake and Wildwood around 415 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4424 8635 4425 8634 4427 8638 4435 8632
4441 8631 4446 8616 4417 8606 4418 8638
TIME...MOT...LOC 1929Z 248DEG 28KT 4422 8661
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JZThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 3:27 PM EDT | Special Marine Warning | APX | 48 min | |
| Aug 24, 4:05 PM EDT | Special Weather Statement | APX | Manistee | 40 min |
| Aug 24, 4:39 PM EDT | Special Weather Statement | APX | Wexford | 51 min |
| Aug 24, 5:53 PM EDT | Special Weather Statement | APX | Gladwin | 37 min |
| Aug 24, 6:15 PM EDT | Special Weather Statement | APX | Gladwin | 60 min |
| Aug 24, 6:25 PM EDT | Severe Thunderstorm Warning | APX | Gladwin | 52 min |
| Aug 24, 6:47 PM EDT | Severe Thunderstorm Warning | APX | Arenac | 58 min |
| Aug 24, 7:35 PM EDT | Special Weather Statement | APX | Iosco | 25 min |
| Aug 24, 7:40 PM EDT | Special Marine Warning | APX | 50 min |
Nearby
Special Weather Statements in Michigan, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.